skip to content »

iukkat.ru

Risks of sedating

Horses are complex animals and while it is not possible to detail all the potential complications associated with sedation and anaesthesia; the following is an outline of the recognised areas of risk.

Ineffectiveness - In some people (usually smokers or taking other drugs) oral sedatives may not work as desired, failing to provide the expected anti-anxiety effects.Occasionally and in spite of all precautions, horses suffer one or more of these complications when they undergo sedation.This most commonly occurs when the horse is already suffering from disease or injury, is very young, is an older animal or has an "excitable" temperament; however it can also happen to horses which appear fit and healthy and show no signs of compromise prior to anaesthesia.General anaesthesia is relatively high risk procedure in the horse with world-wide studies showing overall approximately 0.9 % peri-operative fatality rate in non colic horses undergoing anaesthesia.This rate is significantly increased for horses undergoing emergency surgery such as colic.Sedatives and anaesthetics are powerful drugs which act on a wide range of organ systems including the brain, heart, blood vessels and lungs to achieve their effect.

The interactions of sedative and anaesthetic drugs with these organs and the other tissues of the body are complex and occasionally unpredictable.

Dry Mouth - A common side effect of the oral sedation medications is the decrease of salivary flow.

This can cause a dry mouth feeling to the patient until the drug’s effect wears off, but it can help the dentist to perform treatment more easily in a dryer environment.

To avoid these risks, dentists use the lowest effective dose of the sedative agent chosen to best suit their patient needs.

Increased risk of developing complications related to sedation occurs in patients with significant cardiac, pulmonary, hepatic, renal, or CNS disease, obesity, sleep apnea, or in the elderly, pregnant patients, and drug/alcohol abusers.

Over sedation can lead to significant depression of the cardiovascular or/and respiratory functions, causing severe complications and even death.